Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 20, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Feb 25, 2020, 5:15 AM MST for Albany County, Laramie County, Wyoming. It was in force for 4 hr. 19 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 25, 2020, 5:15 AM MST (12:15 UTC)
- Expired
- Feb 25, 2020, 9:28 AM MST
- In force
- 4 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 25, 5:38 AM MST | BLIZZARD | I-80 Summit, WY | BLIZZARD CONDITIONS WERE MET AT WY28 OR I-80 SUMMIT EAST AT THIS TIME WITH CONDITIONS STARTING AT 2:38 AM MST. CONDITIONS STILL MEETING CRITERIA AS OF 9 AM. |
| Feb 25, 5:45 AM MST | NON-TSTM WND GST 56 | 9 Sse Crystal Lake Camp, WY | LYNCH UPR SITE. SUSTAINED WINDS 36 MPH. |
| Feb 25, 6:00 AM MST | NON-TSTM WND GST 60 | 10 Ese Crystal Lake Cam, WY | EMKAY UPR SITE. SUSTAINED WINDS 36 MPH. |
| Feb 25, 6:00 AM MST | SNOW 1 | 2 Ene Cheyenne, WY | COCORAHS STATION WY-LM-82 CHEYENNE 2.0 ENE. |
| Feb 25, 6:00 AM MST | SNOW 1.5 | 2 Ese Cheyenne, WY | COCORAHS STATION WY-LM-28 CHEYENNE 2.3 ESE. |
| Feb 25, 7:00 AM MST | SNOW 0.8 | 1 Nw Centennial, WY | COCORAHS STATION WY-AB-108 CENTENNIAL 1.1 NNE. |
| Feb 25, 7:00 AM MST | SNOW 0.8 | 1 S North Cheyenne, WY | COCORAHS STATION WY-LM-164 CHEYENNE 4.0 N. |
| Feb 25, 7:00 AM MST | SNOW 1 | 4 Nnw North Cheyenne, WY | COCORAHS STATION WY-LM-24 CHEYENNE 8.9 N. |
| Feb 25, 7:00 AM MST | SNOW 1 | 7 Wsw Hillsdale, WY | COCORAHS STATION WY-LM-106 CHEYENNE 9.9 E. |
| Feb 25, 7:00 AM MST | SNOW 1 | Cheyenne, WY | COCORAHS STATION WY-LM-207 CHEYENNE 0.4 E. |
| Feb 25, 7:00 AM MST | SNOW 1.1 | 2 E Cheyenne, WY | COCORAHS STATION WY-LM-36 CHEYENNE 2.0 E. |
| Feb 25, 7:00 AM MST | SNOW 1.8 | 6 Nnw North Cheyenne, WY | COCORAHS STATION WY-LM-112 CHEYENNE 10.7 N. |
| Feb 25, 7:00 AM MST | SNOW 1.9 | 3 Ese Buford, WY | CO-OP OBSERVER STATION BFDW4 BUFORD 4 SE. |
| Feb 25, 7:07 AM MST | SNOW 1.8 | 3 Ssw North Cheyenne, WY | COCORAHS STATION WY-LM-131 CHEYENNE 3.0 NNW. |
| Feb 25, 8:00 AM MST | SNOW 1 | 3 Ne Cheyenne, WY | COCORAHS STATION WY-LM-193 CHEYENNE 2.6 NE. |
| Feb 25, 8:00 AM MST | SNOW 1 | 4 Ese North Cheyenne, WY | CO-OP OBSERVER STATION GRAW4 4.3 E NORTH CHEYENNE. |
| Feb 25, 8:00 AM MST | SNOW 1.5 | Cheyenne, WY | COCORAHS STATION WY-LM-138 CHEYENNE 0.2 SE. |
| Feb 25, 8:00 AM MST | SNOW 1.6 | 1 Ese Warren Af Base, WY | COCORAHS STATION WY-LM-93 CHEYENNE 2.3 W. |
| Feb 25, 8:00 AM MST | SNOW 1.6 | 2 Nne Cheyenne, WY | COCORAHS STATION WY-LM-111 CHEYENNE 2.2 NNE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 0.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -133 m²/s²
- 0-3 km storm-relative helicity
- -131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
586 WWUS75 KCYS 251215 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 515 AM MST Tue Feb 25 2020 WYZ116-117-251800- /O.NEW.KCYS.HW.W.0020.200225T1215Z-200225T1800Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 515 AM MST Tue Feb 25 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Northwest winds 40 to 45 mph with gusts up to 60 mph. * WHERE...South Laramie Range and South Laramie Range Foothills Counties. * WHEN...Until 11 AM MST this morning. * IMPACTS...Travel will be difficult especially for lightweight, high profile vehicles and campers. Expect significant reductions to visibility in areas of blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dial 5 1 1 or go to wyoroad.info for the latest road closures and information in Wyoming. && $$ Worley
1 follow-up statement
970 WWUS75 KCYS 251628 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 928 AM MST Tue Feb 25 2020 WYZ116-117-251730- /O.CAN.KCYS.HW.W.0020.000000T0000Z-200225T1800Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 928 AM MST Tue Feb 25 2020 ...HIGH WIND WARNING IS CANCELLED... Wind speeds have reduced across the area to speeds of 35 to 45 mph. However, ground blizzard conditions will persist through 1pm. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 25, 4:46 AM MST, 29 minutes earlier.
Area forecast discussion, Feb 25, 4:46 AM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
446 AM MST Tue Feb 25 2020
.SHORT TERM...(Today and tonight)
Issued at 322 AM MST Tue Feb 25 2020
Current GOES-East nighttime microphysics imagery shows a
picturesque comma shaped low pressure system. This system is
associated with an upper level shortwave progressing eastward
across the north central CONUS. Decent positive vorticity
advection and rising motion with this shortwave will aid in
isolated moderate snow showers today along with gusty winds. Still
anticipating travel impacts with reduced visibility and slick
roads in snowfall and blowing snow.
High resolution models continue to pick up on a strong convective
band of snow east of I-25 from north to south along the Nebraska
Wyoming border late this morning and into the afternoon. This band
has remained consistent with new runs on the HRRR, HiResW, and
NAM 4km. NAM12 has computed CAPE soaring over 100 Jkg where high
res models forecast the setup of the snow band. Looks to be quite
the convective environment for the development of snow squalls
especially mid-day through early afternoon. Band setup will be
sudden and conditions will rapidly deteriorate creating a
dangerous situation for drivers especially on the interstate.
The trough has been progressive and with its latest movement
trends conditions are expected to improve by this evening. Some
lingering snow showers may remain in the eastern Nebraska
Panhandle and wind gusts will hold steady overnight across the
area with persistently strong pressure gradients on the
northwestern side of the surface low.
As the upper level trough continues to move to the east, upper
level flow orients straight north to south over the high plains.
This will allow for much colder, Arctic air to intrude upper
levels which combined with new snow on the ground will make for a
cold night Tuesday into Wednesday. Lows all across our CWA will
be in the single digits east of the Laramie Range and 0 to below 0
west of the Laramie Range. With winds still gusting overnight,
wind chills will be hazardous for those exposed outdoors for long
periods of time.
.LONG TERM...(Wednesday through Monday)
Issued at 322 AM MST Tue Feb 25 2020
Even with the passage of our current system, strong meridional
flow will remain in place over the north central and northwestern
portions of the United States. Subsequent mid-level and low-level
northwesterly and westerly flow will be favorable for additional
mountain snow over the Sierra Madres and Snowy Range Wednesday
morning into Thursday. NAM and GFS show increasing rising motion
from orographic lift along the mountain ranges. Overall dynamic
forcing will be weak limiting the amount of total snow.
Height gradients from Craig to Casper look to increase as well
Wednesday morning bringing another day for high wind potential
across wind prone areas of southeast Wyoming. Held off on
headlines at this time with winter hazards being at the forefront
of concerns and impacts at this time. Will be something for future
shifts to watch. Temperatures will begin to creep up Wednesday and
Thursday as Arctic air advection gets cutoff and more subsidence
takes over.
Quiet weather to end the week but long-range models show an active
weekend ahead with multiple upper level troughs and additional
rounds of widespread snowfall.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1011 PM MST Mon Feb 24 2020
IFR/LIFR conditions expected east of the Laramie Range overnight
as a low pressure system slowly moves through the area. Snow
expected to end from north to south this afternoon with improving
conditions.
&&
.FIRE WEATHER...
Issued at 322 AM MST Tue Feb 25 2020
Active pattern continues across southeast Wyoming and the Nebraska
Panhandle. Plenty of moisture and cold air leading to minimal fire
weather concerns over the next several days.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 8 PM MST this evening for WYZ101-
102-112-114.
Winter Weather Advisory until 8 PM MST this evening for WYZ107-
108-116>119.
Winter Storm Warning until 8 PM MST this evening for WYZ103.
NE...Winter Weather Advisory until 8 PM MST this evening for NEZ002-
095.
Winter Weather Advisory until 8 PM MST this evening for NEZ020-
054-055.
&&
SHORT TERM...CW
LONG TERM...CW
AVIATION...GCC
FIRE WEATHER...CWHazardous weather outlook, Feb 25, 5:07 AM MST, 8 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 507 AM MST Tue Feb 25 2020 WYZ112-114-261215- Sierra Madre Range-Snowy Range- 507 AM MST Tue Feb 25 2020 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Snow and blowing snow. Expect impacts to travel and outdoor recreation with reduced visibility and slick roads. A Winter Weather Advisory remains in effect. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Snowfall and gusty winds likely on Wednesday. Then conditions quiet until the weekend when widespread snowfall chances return. .Spotter information statement... Any snowfall reports would be appreciated. Please send to NWS Cheyenne on Facebook, Twitter, or call 307-772-2468. NEZ002-020-054-055-095-WYZ101-102-107-108-116>119-261215- Dawes-Banner-Kimball-Cheyenne-North Sioux- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 507 AM MST Tue Feb 25 2020 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Snow, blowing snow, and snow squalls likely today. Expect visibility to be significantly reduced especially in areas of heavier snow and blowing snow and slick roads. Please use caution when traveling. A Winter Weather Advisory remains in effect. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Quiet conditions for the remainder of the week until the weekend when snow chances return. .Spotter information statement... Any snowfall reports would be appreciated. Please send to NWS Cheyenne on Facebook, Twitter, or call 307-772-2468. WYZ103-261215- North Laramie Range- 507 AM MST Tue Feb 25 2020 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Heavy snow and blowing snow. Additional snowfall of 8 to 10 inches possible today. A Winter Storm Warning remains in effect. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Additional chances for snow this weekend. .Spotter information statement... Any snowfall reports would be appreciated. Please send to NWS Cheyenne on Facebook, Twitter, or call 307-772-2468. WYZ104-105-109>111-113-261215- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Upper North Platte River Basin- 507 AM MST Tue Feb 25 2020 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Blowing snow. Little to no new snow expected. Roads will be slick from recent snowfall and snow being blown onto the road. Expect impacts to travel. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Conditions improve Wednesday and then quiet weather takes hold for the rest of the week until the weekend when chances for snow return. .Spotter information statement... Spotter activation will not be needed. NEZ003-019-021-096-WYZ106-115-261215- Box Butte-Scotts Bluff-Morrill-South Sioux- Central Laramie Range and Southwest Platte County-Laramie Valley- 507 AM MST Tue Feb 25 2020 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated snow showers possible. Expect minor impacts to travel with slick roads. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Quiet weather to end the week then snowfall chances return this weekend. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 5:58 PM MST | Winter Storm Warning | CYS | Albany, Converse, Platte | 20 hr |
| Feb 25, 9:26 AM MST | Blizzard Warning | CYS | Albany, Laramie | 4 hr |
| Feb 25, 9:26 AM MST | Winter Weather Advisory | CYS | Albany, Laramie | 11 hr |
| Feb 25, 3:11 PM MST | High Wind Watch | CYS | Albany, Laramie, Platte | 10 hr |
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.